Ohio, 2012

Hail and Damaging Winds in Ohio, August 9 to 10, 2012

August 9 to 10, 2012 · NWS CLE · 5 events in 4 counties and zones

Showers and thunderstorms developed along a stationary front over Northern Ohio from late afternoon into the overnight hours. Some of the thunderstorms became severe producing large hail and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$38,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

Showers and thunderstorms developed along a stationary front over Northern Ohio from late afternoon into the overnight hours. Some of the thunderstorms became severe producing large hail and damaging winds. The strongest storm produced golf ball size hail in Knox County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Aug 9, 2:20 PM EST, 2 hours 27 minutes earlier.

Area forecast discussion, Aug 9, 2:20 PM EST, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
320 PM EDT THU AUG 9 2012

.SYNOPSIS...
LOW PRESSURE OVER THE LOWER MISSISSIPPI VALLEY WILL MOVE ACROSS THE
WESTERN BASIN OF LAKE ERIE FRIDAY.  THE LOW WILL DRIFT INTO THE
CENTRAL GREAT LAKES SATURDAY.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
AREA BECOMING UNSTABLE WITH CAPE PUSHING ABOVE 1000 J/KG OVER NE
OHIO WHERE SUN IT SHINNING THROUGH.  IN ADDITION PLENTY OF
BOUNDARIES FROM THE MORNING CONVECTION FOR SCATTERED THUNDERSTORMS
TO FIRE ON.   SCATTERED TSRA THIS EVENING WILL GIVE WAY TO
WIDESPREAD CONVECTION OVERNIGHT AS SURFACE LOW APPROACHES FROM THE
SOUTHWEST.

TSRA WILL BECOME MORE WIDESPREAD AHEAD OF LOW TONIGHT 300 MB JET
DIPS INTO BASE OF LOW WAVE TROUGH OVER GREAT LAKES. MODELS COMING
INTO MUCH BETTER AGREEMENT ON THE TRACK OF THE LOW. CURRENT ECMWF
NOW MIRRORING GFS/NAM 00Z SOLUTION TAKING LOW ACROSS THE WESTERN
LAKE ERIE FRIDAY MORNING. WITH THE WESTERN TRACK OF THE LOW WARM
FRONT WILL LIFT OVER NE OH OVERNIGHT ADDING INCREASED SHEAR
OVERNIGHT.

SPC HAS ENTIRE AREA IN SLIGHT RISK FOR TONIGHT.  CONTINUED THREAT
WILL BE FROM DAMAGING WINDS.
&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY NIGHT/...
MODELS CONTINUE WITH LOW PRESSURE DRIFTING INTO THE CENTRAL LAKES
AND A SERIES OF WEAK TROUGHS ROTATING ACROSS THE AREA.  IN ADDITION
850 MB TEMPS DIP TO 10C SETTING UP THE POTENTIAL FOR LAKE EFFECT
SHOWERS EAST OF CLEVELAND.  BASED UPON THE UNSETTLED NATURE OF THE
SITUATION CONTINUED WITH A FORECAST OF SCATTERED SHOWERS.  HIGH
PRESSURE FINALLY EJECT SURFACE LOW DURING THE DAY SUNDAY.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
AN UPPER LEVEL TROUGH WILL PERSIST OVER THE GREAT LAKES THROUGH THE
EXTENDED. THE STRONGEST PIECE OF ENERGY MOVING THROUGH THIS TROUGH
SHOULD MOVE ACROSS THE REGION ON TUESDAY. THIS MAY BRING A CHANCE OF
THUNDERSTORMS AS EARLY AS MONDAY EVENING ACROSS NW OHIO THEN THE
REMAINDER OF NORTHERN OHIO AND NW PA ON TUESDAY. HIGH PRESSURE WILL
RETURN AT THE SURFACE ON WEDNESDAY WITH DRY CONDITIONS ANTICIPATED.
TEMPERATURES THROUGH THE EXTENDED WILL BE NEAR SEASONAL AVERAGES.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
STATIONARY BOUNDARY LOCATED FROM BOWLING GREEN TO SOUTH OR KERI
WILL CONTINUE TO WIGGLE ITS WAY SOUTHWARD THROUGH THE AFTERNOON.
LOCATIONS NORTH OF THIS BOUNDARY WILL HAVE A CHANCE OF SEEING MVFR
CEILINGS THROUGH THE AFTERNOON...ESPECIALLY ACROSS NW OHIO. LOCATIONS
SOUTH OF THIS BOUNDARY AND EAST OF A KMFD TO MOUNT VERNON LINE WILL
HAVE A CHANCE OF SEEING THUNDERSTORMS DEVELOP THROUGH THE EVENING.
BEST CHANCES OF MVFR/IFR CEILINGS IN THUNDER WILL BE AT KCAK AND
KYNG. OTHERWISE SOME SHOWERS WILL MOVE ALONG AND NORTH OF THE
STATIONARY BOUNDARY INTO NW OHIO.

IT APPEARS THAT ANY STEADY RAINFALL AND MVFR/IFR CONDITIONS WILL
OCCUR AFTER 04Z ACROSS THE WEST EVENTUALLY REACHING NW PA AND
EASTERN OHIO BY 11Z. THE WIND FORECAST WILL BE VERY CHALLENGING
THROUGH THE NIGHT WITH EASTERLY WINDS BECOMING SOUTH TO SOUTHWEST
BY SUNRISE. WIND SPEEDS SHOULD REMAIN 10 KNOTS OR LESS AWAY FROM
THE THUNDERSTORMS.

.OUTLOOK...PERIODS OF NON VFR POSSIBLE THURSDAY NIGHT AND FRIDAY.
NON VFR POSSIBLE SATURDAY ACROSS NE OHIO INTO NW PA.

&&

.MARINE...
WINDS ON THE LAKE WILL BE VARIABLE OVER THE NEXT 24 HOURS WITH LOW
PRESSURE TRACKING ACROSS THE LAKE. THE LOW WILL BE IN THE GENERAL
VICINITY OF LAKE ERIE FRIDAY MORNING. THE MORE SIGNIFICANT WIND
SPEEDS AND WAVES ARE EXPECTED TO COME BY FRIDAY EVENING AS THE LOW
LINGERS OVER SOUTHERN ONTARIO. AT THIS POINT WINDS WILL BE SHIFTING
TO THE SOUTHWEST AND WILL STAY STRONG AND FROM THE SOUTHWEST THROUGH
THE DAY SATURDAY. WITH THE COLD AIR ADVECTION COULD EASILY SEE 30
KNOTS DURING THIS PERIOD. WINDS WILL SLOWLY DIMINISH SATURDAY NIGHT
AND SUNDAY AS THE LOW PULLS AWAY AND HIGH PRESSURE BUILDS OVER THE
OHIO VALLEY FOR SUNDAY/EARLY MONDAY. ANOTHER WEAK FRONT IS POSSIBLE
MONDAY.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.

&&

SYNOPSIS...DJB
NEAR TERM...DJB
SHORT TERM...DJB
LONG TERM...MULLEN
AVIATION...MULLEN
MARINE...OUDEMAN
Hazardous weather outlook, Aug 9, 2:48 AM EST, 13 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
348 AM EDT THU AUG 9 2012

LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-
089-PAZ001>003-100800-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LUCAS-WOOD-
OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-
HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD-
RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX-
ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA-
348 AM EDT THU AUG 9 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

THE STORM PREDICTION CENTER HAS INDICATED THAT THERE IS A SLIGHT
RISK FOR SEVERE THUNDERSTORMS TODAY AND TONIGHT. THE MAIN THREAT
WILL BE DAMAGING WINDS FROM THE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

LOMBARDY

The radar

The Pittsburgh radar (KPBZ), 78 km away, was scanning. The volume nearest the first event began at 21:47 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Stark

When
August 9, 4:47 PM EST
Where
Stark County, 4.27 mi SSW of New Franklin
Measured
1 in hail
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
40.740, -81.100

Police reported quarter size hail in Minerva.

Thunderstorm Wind, Stark

When
August 9, 4:50 PM EST
Where
Stark County, 4.18 mi S of New Franklin
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Broadcast Media
Coordinates
40.740, -81.090

Media reported thunderstorm winds brought down numerous large tree branches.

Hail, Knox

When
August 9, 7:58 PM EST
Where
Knox County, 1.74 mi SW of Monroe Mills
Measured
1.75 in hail
Property damage
$18,000
Reported by
Law Enforcement
Coordinates
40.380, -82.390

Law Enforcement relayed several reports of quarter to golf-ball sized hail in Gambier.

Hail, Erie

When
August 9, 9:38 PM EST
Where
Erie County, 2.41 mi NNW of Columbus Park
Measured
2 in hail
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
41.483, -82.684

Trained spotter reported 1 to 2 inch diameter hail at Cedar Point.

Thunderstorm Wind, Sandusky

When
August 10, 12:24 AM EST
Where
Sandusky County, 1.25 mi WSW of Girton
Measured
50 kt (58 mph) measured gust
Reported by
Public
Coordinates
41.270, -83.390

The public reported a measured wind gust to 58 mph.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2012Every state in 2012This day in weather historyWarnings in Ohio, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 402503, 402504, 402508, 402532, 410301.